DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Amiodarone-induced neurotoxicity.

Author(s): Willis MS, Lugo AM

Affiliation(s): Department of Pharmacy, National Naval Medical Center, 8901 Wisconsin Avenue, Bethesda, MD 20889, USA. mina.willis@med.navy.mil

Publication date & source: 2009-03-15, Am J Health Syst Pharm., 66(6):567-9.

Publication type: Case Reports

PURPOSE: A case of amiodarone-induced neurotoxicity is reported. SUMMARY: A 76-year-old man arrived at the emergency department with complaints of increasing imbalance over the past 2.5 months after a recent discharge from the hospital. He reported that his balance had worsened over the past week and that he now must use a cane to walk. His medical history included coronary artery disease, peripheral vascular disease, hypertension, hyperlipidemia, and paroxysmal atrial fibrillation. Home medications included enteric-coated aspirin 325 mg orally daily, isosorbide dinitrate 20 mg orally twice daily, amiodarone hydrochloride 400 mg orally three times daily, hydralazine hydrochloride 10 mg orally four times daily, extended-release metoprolol succinate 142.5 mg (equivalent to metoprolol tartrate 150 mg) orally daily, simvastatin 80 mg orally daily, and warfarin sodium 2.5 mg orally daily. Physical examination of the patient revealed finger-to-nose dysmetria, unsteady gait with leftward prevalence, positive Romberg's sign, and inability to perform heel-to-toe walk. All radiographic imaging studies and laboratory test values ruled out acute pathologies, bleeding, masses, and ischemia. As there were no physiological findings for the patient's symptoms and after careful evaluation of the patient's drug regimen, the patient's amiodarone was discontinued. His ataxia began to slowly improve. All neurologic symptoms resolved completely five months after discontinuation of amiodarone. CONCLUSION: A 76-year-old man developed ataxia after taking amiodarone hydrochloride 400 mg orally three times daily for more than two months; the regimen was the intended loading dosage. The ataxia lessened over the first two weeks after the amiodarone was discontinued and resolved completely within five months after drug discontinuation.

Page last updated: 2009-10-20

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017